Texas, 2024

Drought in Texas, January 1 to 31, 2024

January 1 to 31, 2024 · NWS EWX · 8 events in 8 counties and zones

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 31, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1045 PM CST Sun Dec 31 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 1231 PM CST Sun Dec 31 2023

...Key Messages...

* There is a 50-80% chance of fog reducing visibility to 1/4 mile or
  less east of the I-35 corridor around and after midnight January
  1st and a 10-40% chance along portions of the I-35 corridor.
* Patchy Super Fog could form, resulting in spots of near zero
  visibility again for areas mainly east of the I35 corridor.
* Be alert for rapidly lowering visibility late this New Years Eve
  and into the overnight. If driving, slow down, use low beam
  headlights, and leave plenty of space between vehicles.

Mostly clear skies are in place across South-Central Texas this
afternoon with southerly flow in place. This has allowed
temperatures to quickly reach into 60s as dewpoints recover into the
40s and 50s. Should see moisture continue to increase through the
remainder of the day.

This is setting the stage for some late night fog development to
ring in the New Year, ahead of an approaching weak cold front. HREF
probabilities of visibility 1/4 mile or less late tonight are 50-80%
east of the Interstate corridor, and around 10-40% along the I-35
corridor from the south side of Austin through San Antonio. Making
the issue more complex might be the potential for some patchy Super
Fog to mix in around and after midnight, similar to a situation
during the New Years Eve of 2018-2019. This scenario could be more
likely around the I-35 corridor metro areas from San Antonio to
Austin, where smoke particulates from New Years firework activity
are left trapped beneath a relatively strong inversion indicated on
NAM BUFR and HRRR forecast soundings. These smoke particulates could
serve as additional condensation nuclei in a relatively light wind
situation ahead of the cold front, creating patchy locations of fog
producing near zero visibility. The Super Fog Index (taking into
account temperature and humidity) is indicating probabilities above
70% for Super Fog should smoke particulates be introduced. We will
continue to mention fog and smoke in the forecast for areas along and
east of the I-35 corridor around and after midnight, and south of
the cold front.

The latest HRRR continues to show the front reaching the northern
Hill Country just after midnight, Austin metro area around 2-4 AM,
San Antonio metro area around 3-5 AM, and Coastal Plains around 5-7
AM. Improving visibility is expected behind the cold front. Latest
high-res models continue to show some patchy sprinkles or light rain
being possible along the front for the Coastal Plains, but overall
chances for accumulation rainfall is too low to mention in the
forecast. Breezy northerly winds and cooler conditions are expected
for New Year's day with highs in the middle 50s to lower 60s. Cloud
cover will begin to increase Monday night ahead of the next
approaching upper trough. Lows will be in the 30s and 40s.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 1231 PM CST Sun Dec 31 2023

Similar to the moistening on New Year's Eve, moist Gulf return flow
will deepen and strengthen quickly as isentropic upglide develops
early Tuesday. The resulting thickening of cloudcover and eventual
development of showers will spread from the Rio Grande Plains around
sunrise to the entire area by midday. The arrival of the shortwave
trough will increase lift through a deep layer, causing the highest
chances for rain, and possibility of isolated thunderstorms Tuesday
afternoon and evening. An associated cold front should end the rain
and sweep in drier air overnight Tuesday into early Wednesday
morning.

Wednesday and Thursday will be dry with seasonal temperatures under
weak ridging between shortwave troughs. The next shortwave trough
will be sharper and further south, implying stronger deep layer lift
and shear for our area. However, moist Gulf return flow will be
limited except over the Coastal plains, so while showers are expected
areawide, thunderstorms should be confined to along and east of U.S.
77. The trough axis and associated cold front will pass through
Friday evening, bringing and end to the rain and ushering in another
round of dry air and seasonal temperatures for Saturday and Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Sun Dec 31 2023

VFR flying conditions prevail tonight through Monday evening. There
is a potential for LIFR/VLIFR CIGs/VSBYs due to shallow lower level
moisture, smoke due to fireworks, and light winds from Midnight into
the overnight hours at the I-35 sites and have maintained a TEMPO
for said conditions from 06Z to 10Z. A cold front moves through the
area late night into early morning bringing a brief MVFR CIG for a
couple of hours after passage, then CIGs erode. MVFR CIGs return
Monday night. Northerly winds develop in wake of the frontal passage
and increase to 8 to 15 KTs with a few gusts to 25 KTs on Monday,
then decrease to less than 5 KTs Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              43  55  39  54 /   0   0   0  80
Austin Bergstrom Intl Airport  43  57  38  55 /   0   0   0  80
New Braunfels Muni Airport     45  59  41  56 /   0   0   0  80
Burnet Muni Airport            38  54  34  52 /   0   0   0  80
Del Rio Intl Airport           43  64  42  57 /   0   0   0  30
Georgetown Muni Airport        40  55  35  54 /   0   0   0  80
Hondo Muni Airport             43  62  40  54 /   0   0   0  80
San Marcos Muni Airport        43  58  38  55 /   0   0   0  80
La Grange - Fayette Regional   48  58  41  56 /  10   0   0  60
San Antonio Intl Airport       45  60  43  55 /   0   0   0  80
Stinson Muni Airport           47  62  44  57 /   0   0   0  80

&&
4
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Zeitler
Aviation...04
Hazardous weather outlook, Dec 31, 2:57 AM CST, 21 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
257 AM CST Sun Dec 31 2023

TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
257 AM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Areas of dense fog reducing visibility to 1/4 mile or less will
be possible late New Years Eve into early New Years Day morning
along and east of the Interstate 35 corridor. Patchy spots of
near-zero visibility are possible. If you encounter dense fog
while driving, slow down, use low beam headlights, and leave extra
space between other vehicles.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of dense fog reducing visibility to 1/4 mile or less will
be possible late New Years Eve into early New Years Day morning
along and east of the Interstate 35 corridor. Patchy spots of
near-zero visibility are possible. If you encounter dense fog
while driving, slow down, use low beam headlights, and leave extra
space between other vehicles.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Bandera

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

Drought, Blanco

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blanco forecast zone
Reported by
Drought Monitor
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

Drought, Gillespie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Drought Monitor
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

Drought, Guadalupe

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Guadalupe forecast zone
Reported by
Drought Monitor
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kendall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kerr

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

Drought, Medina

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

Drought, Williamson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159667, 1159668, 1159669, 1159670, 1159671, 1159672, 1159673, 1159674.